Aa
Aa
A
A
A
Close
Avatar universal

Experiencing Lightheaded/Nausea with TSH at 0.18?

I have been on Synthroid 112 mcg for about 17 years.  In July I started experiencing lightheadedness  and nausea about 2 hrs after taking my morning Synthroid.  It would last about 6-8 hours.  This went on for weeks. I finally went for a blood test and my TSH was abnormally low at 0.18.  My doctor ruled out Graves, toxic nodules, etc.  So I am now on 88 mcg and my TSH has gone up to 1.02.  Free T4 is at 1.4 (upper limit is 1.8).  My symptoms have gotten better but not completely gone.  My questions to the community:
- Has anyone ever experienced  persistent lightheadedness (not dizziness) while being hyper or hypo, or just on Synthroid?
- Doctor couldn't explain why my body was suddenly reacting to the 112 mcg after over a decade...any insights?
- On the lower Synthroid dose my heart rate and blood pressure have gone down a few points...is that common?

Thanks for any input from the community!
2 Responses
Sort by: Helpful Oldest Newest
649848 tn?1534633700
COMMUNITY LEADER
What was your Free T4/Free T3 when your TSH was at the 0.18 level or did your doctor adjust your medication based only on the TSH level?  TSH is a pituitary hormone, not a thyroid hormone and usually is not indicative of actual thyroid status when one is on thyroid replacement medication.  

1)  Lightheadedness can be a symptom of hyperthyroidism or over medication.  I haven't experienced it, personally, but over the 13 yrs I've been on this forum, we've had people who have.

2)  We've also had people who have been on the same dose for many years, then suddenly it's no longer suitable for them.  There's no one explanation, except that our bodies can change over time, making our medication requirements change as well.  If you've lost weight, changed your diet or medications or changed the way or timing of your medication, you might need a different dose.  

3)  High thyroid hormone levels can cause rapid heart rate, palpitations, etc.  Therefore, a lower dose of Synthroid would, presumably, lower your thyroid hormone levels, which would in turn lower your heart rate.
Helpful - 0
4 Comments
Hi Barb - Thanks for the very helpful response!  When the TSH was at 0.18, the Free T4  was 2.0 (range  0.8 - 1.8) and thyroglobulin antibodies at 4 (ref range < or = 1).  No results  for T3.  So I was definitely on the hyper end.  My endo then ran tests for Graves and ultrasound on the thyroid but all came back negative.  Since November, we dropped the dosage to  88 mcg and my blood test for T4, T3, TSH are now all within the lab range.    I have been on 88 mcg for about 7 weeks now.  
My weight, diet and  lifestyle have not changed much.  

I  read somewhere that Synthroid is at its peak level in the blood stream about 2 hours after  you ingest it.  Not sure if it is  a coincidence but the lightheadedness  occurs about 2-3 hours after  I take the synthroid in the morning and then it gradually tapers off by late afternoon.  I am going to  experiment with taking half the  dose in the morning and  the other half in the afternoon.   I am wondering  if my body has developed a lower tolerance to Synthroid  which could also explain why I went from 112 mcg to 88.  I had radiation ablation about 2o years ago.  
What are the actual results of your current T4 and T3 and are they Free T4 and Free T3?  Is that the Free T4 result you listed above at 1.4?  What was the T3 done at that time and was it Free T3?  If they didn't specify "Free" T3 it would have been Total, which isn't as helpful.   Just because it's in the "normal" range, doesn't mean it's optimal for you.

No, Synthroid doesn't necessarily reach peak in 2 hours.  It takes several weeks for a dosage change of T4 med to take full effect because it has to build in your system.   Most of the T4 your body is using today was actually ingested several days ago.  That said, a dose of T4 can increase Free T4 levels by about 20% for a couple of hours after you take it.  

That would beg the question:  did you take your medication prior to having your blood draw?  If so, the result would be a false high.  Medication should always be delayed until after a blood draw in order to prevent the false high.  I always take my medication and a bottle of water with me when I go get my blood draw.  I get there when the lab first opens at 6:00 am so I can take my med immediately after and have coffee by the time I get home.  :-)

T3, on the other hand is fast acting and "does" peak within a couple hours after you take it and it's gone from the system within  a few hours.  This is why it's recommended that T3 medication be taken in multiple dosages every day - to keep levels more constant so there's not an "up/crash" effect.

I've been told that, for some people, taking T4 medication twice/day can keep TSH from becoming suppressed.   Of course, TSH isn't anything to worry about when taking a replacement thyroid hormone, but most doctors go ballistic, assuming one is hyper if TSH is too low.  One is only hyper if Free T4 and Free T3 levels are too high.
I did get the blood work about 2.5 hours after I took the pill.  Most recent test results with lab range in parentheses: TSH - 1.02 (0.4 - 4.5),  FT4 - 1.4 (0.8 - 1.8),  FT3 - 3 (2.3 - 4.2).  This is being on the 88 mcg for about 7 weeks now.  I am going to  give it a week or so with splitting the dose and see if the lightheadedness will go away.  After that I may ask to try the 77 mcg.  My blood pressure and heart rate  are  ok.   Looking  back, I had these symptoms  before but they would last a week and then went away gradually.   This is the first time that it's persisted for about 3 months.  I would like to find out  the cause and will share my findings in case anyone has a similar experience.  So frustrating , I had a good 17 year run without any  complications or side effects.  Hearing your voice of reason has  buoyed by spirits., so thank you!
The fact that you took your medication prior to having the blood draw could easily explain why Free T4 was as high as it was.  When will you be having blood work again?  In future, delay your medication until after the blood draw so it won't give the false high.

Your Free T3 is only at 37% of its range, so that indicates you aren't converting FT4 to FT3 adequately but of course, we don't really know because your FT4 result is high due to the medication prior to blood draw.

I doubt once you get accurate blood work, you're going to want to decrease your dosage any further.  Most likely, we'll recommend that you try to get your doctor to prescribe a source of T3, such as cytomel or its generic version, Liothyronine.  

I'm happy to hear I've been able to help.  :-)
Avatar universal
Hi, I want to provide an update so that others might benefit from my experience. After dealing with being lightheaded since July 2020, I am starting to turn the corner.  My TSH/FT4 and FT3 were all showing hyper levels.  The doctor reduced by Synthroid from 112 to 88.  All the recent blood work came back normal after the dosage adjustments...by the way it took 6 months so please keep that in mind and stay patient.  Along the way, I read that hyper and hypo can contribute to iron deficiency.  Many of the symptoms I had were very similar to low iron.  So I stress the following:
* Check Serum Ferritin levels if you have corresponding symptoms of fatigue, dizziness , lightheaded, cold hands/feet and fast heartbeat., chest pain, etc.  

Although I am going to get my serum ferritin levels checked soon, I started to feel 100% improvement after taking iron supplements for two weeks.  In retrospect, my symptoms have been gradually building over many years.  My primary care only tested for TSH (which was low normal) but I could have been clinically hyper for quite some time.  The knock on effect  (in my case the iron) can be hard to pick up. Always test for FT4 and FT3!

Hope this helps.
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.